We bring the FAST and laughs to pharmacy.

Sunday, February 21, 2010

Observations from the other side of the counter

Friday I went under the knife for wisdom teeth surgery - everything is going swimmingly so far, don't worry anyone!

But it gave me a little bit of insight into how things like this work. I was there with my roommate, who was taking care of most of the work for me. I learned that when people say "Can you rush this, he just got out of surgery" that it is totally bogus. I couldn't have cared less if it had taken an extra 15 or 30 minutes. To be honest, everything from the first injection of Versed through the hydrocodone-induced nap when we got home was kind of a pleasant buzz anyway. As it was, we were at MY pharmacy, so I barely had time to shop for nail polish while they were checking the voice mail and filling my prescriptions.

Anyway, I don't consider myself to have a particularly high tolerance to opioids, but I do generally have a high tolerance to drowsiness/dizziness side effects. I can take a couple of Benadryl and still work just fine, I know how Flexeril affects me, and still function quite well on most of the things that are supposed to slow you down.

Having said all of that, how do people ever get anything done on hydrocodone? I spent literally 4 hours out of the house yesterday, and all I did was shop. 2 video game stores, looking for accessories for my newly acquired Wii, the restaurant supply store, Target, Walmart, grocery store, the mattress store. And then I came home and had the strangest urge to make homemade vegetable broth, and ended up making a couple gallons of hot and sour soup. By the time I was done I wasn't even hungry, and it's still in the fridge.

I can see why people get into taking it. I was pain-free, giddy, and industrious all day. Of course, today I switched to tramadol so as to not take hydrocodone when I don't need it, and I haven't done anything but eat ice cream and play video games all day. Maybe that's the problem.

Tomorrow, though, is back to the grind, and I can't wait to see what kind of mess I have to clean up after having a 3-day weekend off. I imagine that nothing is ordered for Monday that we ran out of, and somehow the lids and vials are not filled either. As an aspiring Nostradamus, these are my predictions.

--Fries With That

3 comments:

oddharmonic said...

Hydrocodone makes me feel nauseous out of my skull, but your description sound downright pleasant.

As someone whose entertaining used book finds includes several translations of Nostradamus, you are probably right.

wv: gamoted. How I feel after the nausea-inducing effect of hydrocodone becomes more bothersome than the pain it was prescribed to relieve.

Anonymous said...

I've had hydrocodone on 2 or 3 occasions post-op. It makes me stupid & drowsy & not give a dam about anything. I can understand how one might want to abuse it. I take tramadol a couple or 3 times a week for my knee. I function just fine on it. No buzz from it, don't understand why it might be abused.

Grumpy, M.D. said...

Yes, but how does the soup taste when you're not stoned?

"Hey! Why did I put old socks in the soup?"